GFAPα IgG-associated encephalitis upon daclizumab treatment of MS

    loading  Checking for direct PDF access through Ovid

Abstract

Objective

To describe a case of glial fibrillary acidic protein (GFAP)α immunoglobulin G (IgG)-associated encephalitis in a patient referred to us with MS on daclizumab treatment and to summarize characteristics of 5 additional recent German MS cases of serious encephalitis along with a previously published American case of CNS vasculitis associated with daclizumab.

Methods

Evaluation of cause, clinical symptoms, and treatment response.

Results

The 6 patients included 4 women and 2 men. The median age at onset was 38 years (range 32–51 years). Clinical presentation was marked by progressing neuropsychologic and/or neurologic deficits. Additional drug rash with eosinophilia was seen in 3 patients, whereas 2 patients showed a highly active demyelinating process. Examination of CSF samples detected pleocytosis, elevated total protein levels, and GFAPα IgG antibodies, which were not found in serum. In our case, we discovered autoimmune GFAP astrocytopathy associated with encephalitis as secondary autoimmunity, which was steroid responsive. Clinical outcome of other cases was marked by partial recovery in 4 patients and persistent foster care in 1 patient.

Conclusions

Our case of GFAPα IgG-associated encephalitis along with 12 other cases of serious inflammatory brain disorders following daclizumab treatment so far indicates that interfering with NK cells and Tregs by anti-CD25 antibody therapy can result in severe secondary CNS autoimmunity in man.

Related Topics

    loading  Loading Related Articles